Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 217, NWS Dodge City, KS

August 12, 2005Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2005, 3:19 PM CDT for Ford County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 3:19 PM CDT (20:19 UTC)
Expired
Aug 12, 2005, 3:47 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 122019
SVRDDC
KSC057-122100-
/O.NEW.KDDC.SV.W.0217.050812T2019Z-050812T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 2 MILES NORTHWEST OF BUCKLIN...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN FORD COUNTY...
  BUCKLIN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3751 9982 3746 9956 3773 9955 3773 9965

$$

LACY
2 follow-up statements
000 
WWUS53 KDDC 122038
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT FRI AUG 12 2005

KSC057-122100-
/O.CON.KDDC.SV.W.0217.000000T0000Z-050812T2100Z/
336 PM CDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN FORD
COUNTY UNTIL 400 PM CDT...

* AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR           
  CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING 
  UP TO PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS UP TO 
  60 MPH. THIS STORM WAS LOCATED NEAR BUCKLIN...AND MOVING 
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN FORD COUNTY...
  BUCKLIN...

LAT...LON 3751 9982 3746 9956 3773 9955 3773 9965

$$

LACY
000 
WWUS53 KDDC 122047
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT FRI AUG 12 2005

KSC057-122056-
/O.CAN.KDDC.SV.W.0217.000000T0000Z-050812T2100Z/
FORD KS-
346 PM CDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY HAS
BEEN CANCELLED...

AT 342 PM CDT(242 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS DIMINISHED AND 
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 50 MPH WERE STILL 
POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 8 MILES NORTHEAST OF 
BUCKLIN...MOVING NORTHEAST AT 5 MPH..

LAT...LON 3751 9982 3746 9956 3773 9955 3773 9965

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 12, 3:15 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI AUG 12 2005

.DISCUSSION...

DAYS 1-2...
MAIN QUESTION THIS CYCLE WILL BE ENDING THE ONGOING PRECIP AND
DIVINING TEMPERATURES IN THE COOLER AIR.

THE DIAGNOSTICS TODAY SHOW THE DEEPENING UPPER LONG WAVE TROUGH OVER
NORTH AMERICA WITH A HEALTHY SHORT WAVE TROUGH NOW OVER THE
NORTHWEST STATES SET TO ROTATE THROUGH THE PATTERN TONIGHT AND
TOMORROW. THE UPPER JET STREAK ACROSS THE NORTHERN PLAINS AND ITS
ASSOCIATED POLAR FRONT BAROCLINIC ZONE REMAINS NORTH OF OUR AREA
TODAY WITH SURFACE POTENTIAL TEMPERATURE AND H8 ISOTHERMAL ANALYSIS
SUGGESTING THE SURFACE BOUNDARY REMAINS NORTH OF US WHILE A SURFACE
WARM TROUGH IS SOUTHWEST TO NORTHEAST AND JUST AHEAD OF THE FRONT.

CONSIDERABLE THERMODYNAMIC INSTABILITY INDICATED BY AREA SOUNDINGS
THIS MORNING ALONG WITH LOW LEVEL CONVERGENCE ALONG THE SURFACE WARM
TROUGH HAVE PRODUCED SCATTERED EARLY AFTERNOON CONVECTION ACROSS THE
FORECAST AREA WHICH SHOULD CONTINUE INTO THE NIGHT TIME HOURS.
MEANWHILE, A SERIES OF CONVECTIVELY INDUCED UPPER COLD POOLS ROTATE
THROUGH THE REGION FROM THE SOUTHWEST MONSOON TYPE PATTERN OVER NEW
MEXICO AND OLD MEXICO. THE MOISTURE FEED WITH THIS PATTERN IS
SIGNIFICANT TOO AS IT EXTENDS FROM WELL OUT INTO THE PACIFIC AND
HURRICANE FRENANDA BACK TO THE EAST AND NORTHEAST ALL THE WAY INTO
THE CENTRAL CONUS.

GIVEN THE ABOVE EXPECT THE MODELS TO VERIFY WITH THEIR NEAR
CATEGORICAL PRECIPITATION FORECASTS FOR US TONIGHT THROUGH SATURDAY
NIGHT WHEN THE POLAR FRONT FINALLY PUSHES SOUTH ACROSS THE AREA.
ALSO WILL LOOK FOR SUBSIDENCE BEHIND THE FRONT EARLY SUNDAY MORNING
TO TURN OFF THE FAUCET LEAVING SUNDAY DRY AND COOL.

ADJUSTED POPS UPWARD, REMOVED POPS ON SUNDAY, WARMED TEMPERATURES A
BIT FOR TOMORROW AND COOLED THEM FOR SUNDAY.

DAYS 3-7...
TROPICAL CONVECTION REMAINS NEARLY STATIONARY AROUND 140 E WITH SOME
INDICATION OF A DRIFT TO THE WEST. THIS CURRENT REGIME, SPLIT FLOW
BLOCK OVER THE EASTERN PAC/ALASKA AND DOWNSTREAM TROUGH OVER NORTH
AMERICA HAS LINKS TO THIS CONVECTION. WITH THE FORCING REMAINING
NEARLY STATIONARY OR DRIFTING WEST, ONE WOULD THINK THAT THE OVERALL
LONGWAVE PATTERN OVER NORTH AMERICA WILL PERSIST, BESIDE SOME
SHORTWAVE VARIATIONS IN AMPLITUDE. WILL THEREFORE FOLLOW THE 00Z
ECMWF/12Z CANADIAN MODELS FOR THIS FORECAST PERIOD, ESPECIALLY
TOWARD THE END OF NEXT WEEK, EXPECTING REAMPLIFICATION OF THE UPPER
TROUGH OVER NORTH AMERICA WITH A SLIGHT WESTWARD TREND.

FOR THE FORECAST, THERE ARE TWO MAIN FEATURES TO NOTE THAT WILL
AFFECT SENSIBLE WEATHER IN SW KS FOR THE UPCOMING WEEK. ONE IS AN
UPPER LOW SITUATED OVER THE BAJA PENINSULA. AS THE TROUGH CONTINUES
TO DIG SOUTH OUT OF CANADA, THIS LOW SHOULD GET PICKED UP AND
EJECTED NORTHEAST ACROSS KS SOMETIME MONDAY. WILL RAISE POPS TO CHC
CATEGORY MONDAY AFTERNOON WITH THIS SYSTEM IN THE NEIGHBORHOOD.
FINALLY, WE SHOULD SEE ANOTHER COLD FRONT COME SOUTH THRU THE PLAINS
BY AROUND FRIDAY OF NEXT WEEK IN RESPONSE TO THE REAMPLIFICATION OF
THE LONGWAVE TROUGH. WILL INSERT POPS THUR NIGHT AND FRI AND WILL
COOL MAXES ON FRIDAY AS A RESULT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  82  59  75 /  80  80  70  10
GCK  64  81  57  71 /  70  60  50  10
EHA  64  79  58  74 /  70  60  60  10
LBL  66  81  59  75 /  80  80  70  10
HYS  67  81  58  73 /  70  60  50  10
P28  70  84  64  77 /  80  80  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/LACY
Hazardous weather outlook, Aug 12, 5:00 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI AUG 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
MORNING, MAINLY NORTH OF A ELKHART TO LARNED LINE.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ALONG A
FRONTAL BOUNDARY, SPREADING ACROSS MOST OF SOUTHWEST KANSAS
AND CONTINUING INTO TONIGHT. THE STORMS ARE NOT EXPECTED TO BECOME
SEVERE, BUT COULD PRODUCE SOME HEAVY RAIN AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE WEEKEND.  AT THIS TIME, IT DOES NOT APPEAR THAT ANY OF
THIS THUNDERSTORM ACTIVITY WILL BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

26

In the hours before

Local storm report, Aug 12, 1:13 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
113 PM CDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 NW MANTER             37.57N 101.93W
08/11/2005  70 MPH           STANTON            KS   TRAINED SPOTTER

            3 INCH TREE BRANCH BROKEN

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:23 PM CDTSevere Thunderstorm WarningDDCGrant23 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.